NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Bipolar Disorder (Children and Adolescents)
Changing Medication or Waiting for the Effects
How do I know if my 17 year old needs different medication? She started meds 10 days ago and is remarkably worse. She takes two Lamatical at betime each day. Just wondering about the time it takes to know if a med is working?
Hello and thank you for your excellent question.
Lamictal is an anticonvulsant often prescribed for epilepsy and bipolar disorder and is thought to work by restoring the balance of certain neurotransmitters in the brain. Because of this, it can take several weeks for a patient to notice a change in their symptoms. In addition, it may take several weeks or months for a physician and patient to reach the best dose and/or best combination with other medications and to get the full benefit from Lamictal.
Sometimes patients have severe negative responses (or side-effects) to medication. Some side-effects disappear within a few weeks because they are just the body responding to a new chemical, but sometimes the side-effects continue longer. If they continue longer, then the patient and physician need to weigh up the pros (how helpful it is for the symptoms) and cons (how serious/impairing are the side-effects) of the medication before continuing. It is very important for physicians to educate their patients about their medications and potential side-effects and what to do if they occur.
Please see the following links for information about Lamictal.
Your daughter becoming "remarkably worse" may be due to side-effects, an allergic reaction, or Lamictal just not working for her and her condition worsening because of a lack of effective treatment. Regardless of the cause, I would strongly suggest you contact your daughter's prescribing physician ASAP to find out what to do. Hope my answer helps.
Take care and best wishes.
Nicholas Lofthouse, PhD
Clinical Assistant Professor of Psychiatry
College of Medicine
The Ohio State University